High Wind, Cochran
- When
- June 16, 6:42 PM CST
- Where
- Cochran forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
Hot and dry conditions developed on the afternoon of the 16th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the western South Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Hot and dry conditions developed on the afternoon of the 16th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the western South Plains. Due to the very dry near surface conditions, one of these virga showers produced a severe wind gust at Morton (Cochran County). A Texas Tech University West Texas mesonet site near Morton measured a severe wind gust of 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 5:25 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 625 PM CDT Fri Jun 16 2023 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 223 PM CDT Fri Jun 16 2023 Our area will remain under upper-level ridging this evening which will keep us capped today. An initial shortwave will rotate across Colorado this evening leading to convective initiation along a southward moving cold front. This convectively reinforced cold front should dive into the far southern Texas Panhandle by Saturday morning. This cold front may help to cool temperatures into the mid 50s Saturday morning across the far southwestern Texas Panhandle while the rest of the area bottoms out mostly in the 60s as cloud cover increases towards Saturday morning ahead of the next shortwave. The upper-level ridge will shift off to the east on Saturday as the next shortwave moves southeast into Colorado. This will lead to lee surface troughing and the development of a surface dryline. This dryline will shift to near the edge of the Caprock escarpment by the late afternoon with breezy westerly winds behind it and southeasterly flow ahead of it. This will lead to convergence along the dryline by the afternoon. Temperatures will also be much warmer tomorrow with high temperatures in the mid to upper 90s. The main question for convection tomorrow will be the amount of capping along the dryline. Guidance attempts to indicate that there will be a narrow swath where capping will be minimized near the location of convergence along the dryline at peak heating hence this convergence may be enough to overcome the capping. CAM guidance has been fairly consistent with isolated convective development occurring along the dryline however the location on the dryline has varied from run-to- run. If convection develops, the environment will be supportive of supercells with effective bulk shear values around 45kts and surface based CAPE between 2500 and 4000 J/Kg. With relatively dry surface conditions, inverted V soundings will be present hence straight line winds and large hail would be the main hazards. These thunderstorms will shift east in the late afternoon with the thunderstorm threat coming to an end in our area by early Saturday evening. /WI && .LONG TERM... (Saturday night through next Thursday) Issued at 223 PM CDT Fri Jun 16 2023 A ridging pattern is expected to continue until early Sunday, where a shortwave trough will track across the Plains. Otherwise, predominant ridging continues due to an area of high pressure developing over the Southwest US and Northern Mexico, which remains mostly stationary through the end of the week. On Tuesday, a low pressure system in the Pacific Northwest sets up a longwave trough pattern across the northern half of the western US before pushing off into Canada. Elsewhere, a low begins to develop in the Wabash Valley before slowly drifting southward towards the Gulf throughout the later half of the week. In the early part of this weekend, with ridging in place, mostly sunny skies prevail. Highs will remain in the mid 90s across most of the CWA. As the shortwave trough moves through the area on late Saturday and early Sunday, so too do rain chances, with the best chances existing on and west of the Caprock Escarpment. With a very dry subcloud layer in place, moisture will struggle to reach the surface. Afterwards, a pattern of partly to mostly sunny skies takes hold, with highs in the first half of the week reaching over 100 across much of the CWA, otherwise remaining in the mid 90s. Monday and Tuesday appear to have the greatest potential for needing a Heat Advisory, with highs approaching the 105 threshold in several locations. Models are beginning to trend towards a northwesterly flow regime towards the later half of the week, but with confidence being somewhat low at this time, it is too early to speak on whether or not this will bring precipitation chances back to the area on Thursday and Friday. MILLER && .AVIATION... (00Z TAFS) Issued at 619 PM CDT Fri Jun 16 2023 VFR expected to continue through the next 24 hours. Small chance that low stratus brings a brief period of MVFR CIGs to KCDS on Saturday morning, but probability is too low to include TAF mention at this time. Otherwise, light winds are expected to continue tonight and early Saturday morning, increasing out of the west at KLBB and KPVW by early Saturday afternoon. Isolated TS will then be possible towards the end of this TAF period, but will omit mention until confidence in timing and location improves with later forecasts. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...58 LONG TERM....99 AVIATION...30
Hazardous Weather Outlook National Weather Service Lubbock TX 341 PM CDT Fri Jun 16 2023 TXZ021>044-172045- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 341 PM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance for thunderstorms along and east of the Caprock Saturday afternoon and evening. A severe storm or two cannot be ruled out with large hail and damaging wind gusts the main threats. Thunderstorms may be possible again Thursday through Friday of next week across portions of the far southern Texas Panhandle, South Plains and Rolling Plains. Temperatures will approach 100 to 105 degrees across portions of the South Plains and Rolling Plains early next week.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098288.